I've recently started taking mycophenolate after a serious lupus flare , after reading about the side effects I was very reluctant to start taking them , I'm on another 9 other tablet's that I take daily that I also have side effects with that have just started to ease of after nearly 6 months, im now seriously regretting starting the new tablets the side effects are horrendous , I'm in more pain now than I was before starting them also the worst chest infection I've had in years I'm prone to getting pneumonia had it 3 times only 25 I'm now worried these tablets are going to make it 4th time unlucky, any one else experiencing side effects , how long did it take to calm down ? Are they worth it and as great as the drs make out them to be

17 Replies

  • Hi. I am taking these now and about 12 weeks in. Started with a runny tummy but kept going and now they are okay. 4 a day and also like you I am on lots of other meds. Have been in a constant flare for over a year and still my DSDNA is over 200. Hope yours settles quickly.

  • thank you so much for your reply . I've got a upset stomach aswel , that I can handle it's the sore throat , chest infections and back pain I can't handle just like you I've also been in a constant flare worst one I've ever Had. My consultant told me to avoid people who are sick whilst taking them but didn't explain what to do if I get sick I'm taking 1500 mg a day for 2 weeks then goes up to 2000mg for 3 month's, has it helped with your flare at all

  • Do contact your doctor who put you on it and ask for advice. I know some people have to start with a very low dose and titrate up very slowly - maybe you are one of them. But there is little point taking something that is making you feel so much worse.

  • Thank you for your reply , I have left a message with my consultants secretary asking for a call back which probably be next week now .if it was a point of I got worst before I got better I guess I would have to suffer it

  • Sorry you're not doing so well, Krissy91. I've just written a post about my recent experience of failing to persevere with mycophenolate. But it is so difficult to work out what is causing a particular symptom, isn't it? Especially when you have lots of problems with the disease itself, on top of all the drugs we have to take.

    Hope things get better x

  • Great minds ;-) - I was just going to ask krissy if he'd seen your post:

  • I just read your post , maybe it's also not for me , it's only been a few days I just feel absolutely awful especially with 2 kids running around would rather avoid feeling like this thank you for your reply anyway and I hope you find something that works for you

  • Thanks, obviously I have no way of knowing whether its the myco that is causing your current problems, but hopefully the more information you can take to your consultant, the better....

  • Hi , I am confused about what I am taking because it's on record that I was intolerant to Mycophenolate and I was changed to myfortic which are a large orange 360mg tablet , if you Google myfortic it comes up as Mycophenolate acid, I think the myfortic is a more gastro resistant version but I am not sure , I know it is difficult to get hold of usually the chemist have to order it one told me it is very expensive, is any one else on myfortic?

  • this is well beyond my expertise, Buffy14. You could try writing a post to ask others? x


    I think you are absolutely correct and there is a warning that patients intolerant of Mycophenolate should not be given Myfortic. Perhaps it depends on what sort of intolerance the doctor thinks it is - it is an enteric formulation (gastro-resistant) that delivers a delayed release. If the problem with mycophenolate was gastric problems it is probably OK. If it was a hypersensitivity response then maybe not.

    A very interesting question!

  • Yes it was gastro I really suffer with diarrhoea I still do , yes it is slow release , I have been on myfortic for years I did have problems getting it at first chemist always had to order it they weren't allowed to stock it , expense I was told . I don't have that problem now I go to a different chemist who have another patient on it so they are allowed to keep it in . I was more intolerant to the others methotrexate and azathioprine, skin flaking from my face with azathioprine.

  • It is confusing isn't it. I am on Mycophenolate Mofetil 500mg X 6 per day. The box also calls them Myfenax. They are film coated tablets. And some call MMF Cellcept as well. Is this a different brand? I've only been in them since July. So still a lot to learn about them. I'm not sure I am getting any benefit from them yet. No one seems to be able to tell me how long it will take for them to kick in. But most people seem to think they are a great medication. We'll see.

  • Yes - they are the names given it by different manufacturers. Technically it is the same substance - but the fillers in the tablets may be different and for some very sensitive people that can make a difference too.

  • Thank you for clarifying this. Had just got my head around the hydroxychloroquine issues and managed to get "Zentiva brand only" on my repeat prescription. Now a different drug to get used to. I have a lot of diarrhoea but I had that before starting MMF and think it is one of my lupus symptoms but maybe this MMF is making it worse. I guess I'll have to see if it settles down. Thank you.

  • Just a update, turns out I had a bad reaction to Mycophenolate was rushed into hospital only got discharged a few hours ago ! Consultant is prescribing me a different type he still express how amazing these tablets will be for me. He also said the original would kick in within 8-12 week's, I've definitely learnt my lesson if something doesn't seem right speak to gp straight away ! Lol

  • Absolutely Krissy!!!!! Hope you're feeling better now.

You may also like...